Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 187, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2020, 11:06 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2020, 11:06 PM CDT (04:06 UTC)
- Expired
- May 28, 2020, 12:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Bandera County, TX, Medina County, TX, Real County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted.
479
WUUS54 KEWX 280406
SVREWX
TXC019-325-385-463-280500-
/O.NEW.KEWX.SV.W.0187.200528T0406Z-200528T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1106 PM CDT Wed May 27 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
West central Medina County in south central Texas...
Southwestern Bandera County in south central Texas...
Northeastern Uvalde County in south central Texas...
Southeastern Real County in south central Texas...
* Until midnight CDT.
* At 1106 PM CDT, a severe thunderstorm was located near Rio Frio, or
8 miles southwest of Vanderpool, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hondo, Vanderpool, Sabinal, D'Hanis, Garner State Park, Rio Frio
and Utopia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 2965 9978 2981 9947 2932 9914 2915 9947
TIME...MOT...LOC 0406Z 324DEG 30KT 2964 9964
HAIL...1.75IN
WIND...60MPH
$$
RUNYEN1 follow-up statement
285
WWUS54 KEWX 280444
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1144 PM CDT Wed May 27 2020
TXC019-325-385-463-280500-
/O.CON.KEWX.SV.W.0187.000000T0000Z-200528T0500Z/
Medina TX-Bandera TX-Uvalde TX-Real TX-
1144 PM CDT Wed May 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WEST CENTRAL MEDINA...SOUTHWESTERN BANDERA...NORTHEASTERN UVALDE
AND SOUTHEASTERN REAL COUNTIES...
At 1143 PM CDT, a severe thunderstorm was located 8 miles north of
Sabinal, or 17 miles west of Hondo, moving southeast at 30 mph.
Another severe thunderstorm was located near Leakey, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sabinal, D'Hanis, Garner State Park, Rio Frio and Utopia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2965 9978 2981 9947 2932 9914 2915 9947
TIME...MOT...LOC 0443Z 319DEG 26KT 2944 9944
HAIL...1.25IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:04 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 27, 7:04 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 704 PM CDT Wed May 27 2020 .UPDATE... /UPDATED FORECAST TO REFLECT NEW WATCH/ Some PoPs were increased along the I-10 corridor to account for the latest severe thunderstorm watch. && .AVIATION.../00Z TAFS/ Severe storm outbreak underway and looks to impact AUS as early as 0030Z and the SAT/SSF areas by 03Z. A lead storm moving south from Fredericksburg may lead to a faster onset into San Antonio if the recent severity trends continue. Will hold off any severe parameters until about an hour lead time if necessary. Later tonight a period of VFR skies should be followed by a return of MVFR cigs at all site around daybreak. Confidence is not very high on this expected cloud deck, given a light wind forecast and NW flow aloft. && .PREV DISCUSSION... /ISSUED 227 PM CDT Wed May 27 2020/ SHORT TERM (Tonight through Thursday Night)... Today brings yet another round for thunderstorms this afternoon and evening for some. A cut off deepening low located on the eastern border of Oklahoma today will leave the area under broad northwesterly flow aloft. Low level flow becomes more southeasterly over the next few hours further increasing deep layer shear, values over 65kt, supporting healthy updrafts over an already unstable environment. CAPE values across our northeastern counties range from 2500-3500J/kg with weak CIN. Ongoing severe storms to our north have shown that any initiation will happen relatively quickly. The Storm Prediction Center has the area under an enhanced risk northeast of a line from Kerrville to New Braunfels to Schulenburg. This risk includes very large hail, damaging winds in excess of 70mph and a small risk for tornadoes. There is expected to be multiple rounds of storms for this area, the first being triggered by an active outflow boundary from storms to our north. Later this evening, individual discrete cells pose a threat for very large hail up to 3 inches, as lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are possible, though the threat is lower due to the weak low level shear, and relatively dry boundary layer. As the evening progresses and cells congeal, the threat becomes more focused on damaging wind up to 70mph. Considering the wet pattern that this area has been over the past several days, the threat of flash flooding should not be overlooked through the chatter of severe weather. Austin in particular has had measurable precip everyday for the past 6 days, totaling over 2 inches. If cells begin to train, or MCS slows over the metro area, or any area for that matter, flash flooding may occur. WPC has highlighted the northeastern counties in a marginal threat for excessive rainfall. This means, that the highlighted area has a 5-10 percent chance of rainfall exceeding the flash flood guidance within 25 miles of a point. Stay weather aware, and Turn Around Don't Drown. Tomorrow should be relatively quiet with residual showers in the coastal plains during the morning and early afternoon. Highs will be slightly cooler than today, reaching the mid to upper 80s. By tomorrow night, rain chances shift back out west with higher POPs over the Rio Grande Plains. The entire region is under a marginal risk for severe storms. LONG TERM (Friday through Wednesday)... After an extended period of active weather, mid to upper level ridging builds in by Friday and will continue through the weekend and into next week. While a few isolated locations could see a stray shower or thunderstorm during this period, by and large the region should stay dry. Temperatures Friday through Monday will track closely to seasonal normals with temperatures increasing a couple degrees for Tuesday and Wednesday of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 85 67 87 65 / 80 20 10 - 0 Austin Bergstrom Intl Airport 63 84 66 87 65 / 80 30 10 - 0 New Braunfels Muni Airport 66 85 67 88 65 / 70 20 10 - 0 Burnet Muni Airport 64 83 64 84 62 / 80 10 10 - 0 Del Rio Intl Airport 71 91 70 92 68 / - 10 40 10 0 Georgetown Muni Airport 64 83 66 86 63 / 90 20 10 - 0 Hondo Muni Airport 68 89 68 92 65 / 20 10 30 10 0 San Marcos Muni Airport 64 84 66 88 64 / 80 20 10 - 0 La Grange - Fayette Regional 66 84 67 87 66 / 60 30 10 10 - San Antonio Intl Airport 68 87 69 90 67 / 50 10 20 10 0 Stinson Muni Airport 70 89 70 90 67 / 40 10 20 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Oaks Decision Support...Treadway
Hazardous weather outlook, May 27, 4:53 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 453 AM CDT Wed May 27 2020 TXZ171>173-183>194-202>209-217>225-228-281000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 453 AM CDT Wed May 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered severe thunderstorms are possible this afternoon and evening for the eastern two-thirds of the area, primarily for locations along and east of a Juno to Uvalde to Pearsall line. An Enhanced Risk For Severe Thunderstorms exists along and east of Kerrville to New Braunfels to Schulenburg line. Very large hail, significant damaging wind gusts, and an isolated tornado or two will all be possible. Locally heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather expected for the extended forecast period at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 27, 9:55 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 5 NW ELMENDORF 29.31N 98.39W
05/27/2020 E1.00 INCH BEXAR TX PUBLIC
&&
HAMPSHIRELocal storm report, May 27, 9:56 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 E TERRELL HILLS 29.48N 98.42W
05/27/2020 E1.75 INCH BEXAR TX PUBLIC
FT. SAM HOUSTON.
&&
HAMPSHIRELocal storm report, May 27, 10:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL UTOPIA 29.61N 99.53W
05/27/2020 E1.00 INCH UVALDE TX PUBLIC
&&
HAMPSHIRELocal storm report, May 27, 10:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1051 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 2 WSW DOSS 30.43N 99.16W
05/27/2020 GILLESPIE TX TRAINED SPOTTER
2 FEET OF WATER RUSHING OVER CR 648.
&&
HAMPSHIRELocal storm report, May 27, 11:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 ENE VANDERPOOL 29.76N 99.52W
05/27/2020 E1.00 INCH BANDERA TX TRAINED SPOTTER
&&
PAYLocal storm report, May 27, 11:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1105 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 1 NNW UTOPIA 29.63N 99.53W
05/27/2020 UVALDE TX TRAINED SPOTTER
A LARGE TREE IS DOWN DUE TO HIGH WINDS,
BLOCKING JONES CEMETERY ROAD.
&&
PAYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Warning | EWX | Gillespie, Kendall, Kerr | 29 min |
| May 27, 7:16 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| May 27, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Kendall | 49 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 45 min |
| May 27, 7:36 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 54 min |
| May 27, 7:40 PM CDT | Special Weather Statement | EWX | Bastrop, Travis | 50 min |
| May 27, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Travis | 56 min |
| May 27, 8:04 PM CDT | Tornado Warning | EWX | Bandera, Kendall, Kerr | 26 min |
| May 27, 8:10 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Hays, Travis | 50 min |
| May 27, 8:12 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Kendall | 63 min |
| May 27, 8:29 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Kendall, Kerr, Medina | 61 min |
| May 27, 8:43 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 3 hr |
| May 27, 8:45 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real | 45 min |
| May 27, 8:56 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca | 64 min |
| May 27, 9:05 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Wilson | 55 min |
| May 27, 9:16 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina | 44 min |
| May 27, 9:21 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Medina | 3 hr |
| May 27, 9:27 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina | 48 min |
| May 27, 9:30 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina, Real, Uvalde | 45 min |
| May 27, 9:51 PM CDT | Special Weather Statement | EWX | Lavaca | 39 min |
| May 27, 9:56 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca | 7 min |
| May 27, 9:57 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Karnes, Wilson | 63 min |
| May 27, 10:03 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 25 min |
| May 27, 10:09 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde | 66 min |
| May 27, 10:15 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real | 60 min |
| May 27, 10:47 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| May 27, 10:56 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes | 32 min |
| May 27, 11:10 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 52 min |
| May 27, 11:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 61 min |
| May 27, 11:38 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Real | 3 hr |
| May 27, 11:38 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 56 min |
| May 27, 11:56 PM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 64 min |
| May 28, 12:14 AM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 61 min |
| May 28, 12:19 AM CDT | Special Weather Statement | EWX | Lee | 41 min |
| May 28, 12:36 AM CDT | Special Weather Statement | EWX | Williamson | 39 min |
| May 28, 1:03 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 57 min |
| May 28, 1:57 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 25 min |
| May 28, 2:15 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 45 min |
| May 28, 2:37 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 38 min |
| May 28, 2:56 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Gillespie, Kerr, Real | 64 min |
| May 28, 3:12 PM CDT | Flash Flood Warning | EWX | Gillespie, Kerr | 5 hr |
| May 28, 3:12 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 48 min |
| May 28, 3:36 PM CDT | Tornado Warning | EWX | Bandera, Kerr | 39 min |
| May 28, 3:41 PM CDT | River Flood Warning | EWX | Gillespie | 19 hr |
| May 28, 3:41 PM CDT | River Flood Warning | EWX | Blanco | 32 hr |
| May 28, 3:54 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr | 31 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina | 18 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 53 min |
| May 28, 4:27 PM CDT | Special Weather Statement | EWX | Val Verde | 33 min |
| May 28, 4:28 PM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 21 min |
| May 28, 4:31 PM CDT | Flash Flood Warning | EWX | Gillespie | 4 hr |
| May 28, 4:42 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 24 min |
| May 28, 4:46 PM CDT | Special Weather Statement | EWX | Medina | 59 min |
| May 28, 5:05 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Uvalde, Val Verde | 55 min |
| May 28, 5:17 PM CDT | Special Weather Statement | EWX | Bexar, Wilson | 58 min |
| May 28, 5:18 PM CDT | Special Weather Statement | EWX | Val Verde | 27 min |
| May 28, 5:25 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 21 min |
| May 28, 5:27 PM CDT | Special Weather Statement | EWX | Kinney | 48 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 27 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 59 min |
| May 28, 5:55 PM CDT | Special Weather Statement | EWX | Kinney | 50 min |
| May 28, 6:02 PM CDT | Special Weather Statement | EWX | Zavala | 43 min |
| May 28, 6:23 PM CDT | Special Weather Statement | EWX | Gonzales | 67 min |
| May 28, 6:29 PM CDT | Special Weather Statement | EWX | Williamson | 61 min |
| May 28, 6:45 PM CDT | Special Weather Statement | EWX | Kinney | 45 min |
| May 28, 6:47 PM CDT | Special Weather Statement | EWX | Maverick | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.